Pesticides linked to seven deaths in Philippines
Officials check if upstream water supplies led to deaths in tribal area
A villager collects drinking water from a river in a remote village of Alamada town. (Photo by Keith Bacongco)
Seven people have died and about a hundred others have been hospitalized after an outbreak of diarrhea in the remote tribal area of Alamada in North Cotabato province that some say may be linked to toxic pesticide use.
Provincial health officer Dr Eva Rabaya told ucanews.com that at least 70 patients remain in hospital and that new cases have been increasing as of Tuesday morning.
Melissa Bagsican, information officer of Alamada town, said the outbreak was affecting the villages of Dado, Lower Dado, Kalamansi and Pigcawaran, near the town’s watershed.
She added that authorities are still trying to verify reports that the outbreak may be linked to the excessive use of herbicides on nearby corn farms.
“Farmers have recently applied herbicide on their cornfields upstream, and the rains washed it down to the water system and rivers,” she said.
Bagsican said health officials have been warning farmers against the improper use of pesticides and herbicides that can produce illness such as chronic diarrhea and skin infections.
It's time for Pope Francis to appoint women to decision-making positions at the Vatican
Christian leaders fear action could reignite religious tensions in Karen State
Caritas in Sri Lanka is working for a need to have premarital blood tests to avoid passing on genetic disorder to children
Storms ruin 50,000 hectares of rice crops just as harvest season gets into full swing
It's up to the Philippine people to choose, El Shaddai Charismatic Renewal Movement chief Mariano Velarde says
NEW! Premium ContentGet full access. Start your 14-day free trial today.
NEW! Premium ContentThank you for registering! Your 14-Day Free Trial begins today.Here is your login details to access Premium Content:
NEW! Premium ContentOops! That email address has already been registered. Please try again.